Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 22, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 27, 2025, 8:16 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2025, 8:16 PM EDT (00:16 UTC)
- Expired
- May 28, 2025, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771 WHUS42 KMHX 280016 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 816 PM EDT Tue May 27 2025 NCZ195-196-199-203-204-281230- /O.EXP.KMHX.BH.S.0021.000000T0000Z-250528T0000Z/ /O.NEW.KMHX.BH.S.0022.250528T0016Z-250529T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island- 816 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The northern Outer Banks beaches and the beaches from Hatteras Inlet to Surf City. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:45 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-281230- /O.EXP.KMHX.BH.S.0021.000000T0000Z-250528T0000Z/ /O.NEW.KMHX.BH.S.0022.250528T0016Z-250529T0000Z/ Hatteras Island- 816 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:45 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
1 follow-up statement
052 WHUS42 KMHX 281203 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 803 AM EDT Wed May 28 2025 NCZ195-196-199-203-204-290000- /O.CON.KMHX.BH.S.0022.000000T0000Z-250529T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island- 803 AM EDT Wed May 28 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between 2:30 to 3 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-290000- /O.CON.KMHX.BH.S.0022.000000T0000Z-250529T0000Z/ Hatteras Island- 803 AM EDT Wed May 28 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 27, 6:43 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 27, 6:43 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
643 PM EDT Tue May 27 2025
.SYNOPSIS...
A weak area of low pressure will move northeast along the coast
tonight, then shift offshore Wednesday morning. Conditions look
to remain unsettled into the end of the week as multiple
fronts impact the area. High pressure may finally build into the
Eastern Seaboard by the weekend finally bringing more benign
conditions to the region.
&&
.NEAR TERM /TONIGHT/...
As of 645 PM Tue...
KEY MESSAGES
- Monitoring a heavy rain/flooding potential tonight
- Conditional severe thunderstorm risk tonight
Through the remainder of this afternoon, a weak mid-level
shortwave will continue to progress NE across central and
eastern NC. A plume of deeper moisture associated with this
feature, plus strong low-mid level WAA will continue to support
an area of light to moderate rain for several more hours.
Later this evening through tonight, a stronger mid-level
shortwave (likely a convectively-induced MCV) is forecast to
lift NE through the Carolinas. It appears that this wave will
help induce weak cyclogenesis along a warm front that is
currently parked just offshore of the NC coast. The developing
surface low will combine with the warm front to support an area
of enhanced low-level convergence. Guidance differ on where this
low will develop and what track it will take. This is important
because it will play a significant role in where the greatest
low-level forcing is focused through tonight. Oftentimes, cold
air damming setups are slower to lift out of the area than
models forecast, and it's entirely possible that the warm front
never gets fully inland as the SFC low moves NE along the ENC
coast. This appears to be the most likely scenario.
Meanwhile, a plume of rich low-mid level moisture (PWATs of
1.75-2") is forecast to advect north through ENC through the
night as a modest SErly LLJ develops in advance of the
approaching MCV. The LLJ should also help support a plume of
modest instability getting pulled north towards the coast. It
appears the greatest instability will reside along and south of
where the warm front reaches. Probabilistically, the greatest
chance of deep moisture, modest instability, and strong lift
overlapping each other looks to be from the Crystal Coast
northeast through the southern OBX. Again, it should be noted
that guidance varies from offshore with this overlap to further
inland. Wherever the overlap occurs, there will be a risk of
thunderstorms with enhanced rainfall rates and a risk of
flooding. Additionally, the increase in SErly low-level flow
should lead to an increased in low-level curvature, with SRH of
100-200 m2/s2 expected. This will also support a risk of severe
thunderstorms should sufficient instability develop. The primary
risk looks to be strong winds and brief/weak tornadoes.
&&
.SHORT TERM /WEDNESDAY/...
As of 1230 PM Tuesday...
KEY MESSAGES
- Monitoring a conditional severe thunderstorm risk in the
morning and again in the afternoon
- Temperatures expected to be much warmer on Wednesday
An area of thunderstorms is expected to be ongoing Wednesday
morning with a conditional risk of severe thunderstorms capable
of strong winds and brief/weak tornadoes. Based on the latest
guidance, it appears the greatest risk in the morning will be
along the OBX.
Moving into the afternoon, guidance is in fairly good agreement
depicting a low-mid level dryslot overspreading the area in the
wake of the morning convection. In this scenario, the afternoon
convective coverage would be more muted, with a lower risk of
severe thunderstorms. Some guidance shows less of a dryslot
developing. In this scenario, the convective coverage and severe
thunderstorm risk would be higher compared to scenario #1.
Right now, the drier and lower thunderstorm coverage scenario
appears to be the most likely one, but stay tuned in case this
changes.
Also in that scenario, the dryslot should help to scour out the
recent cold air damming setup, leading to much warmer
temperatures compared to the past couple of days.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 315 PM Tue...No big changes. Have kept the highest pops
centered on Friday as cold front and compact but stout shortwave
pivot through, with attendant sfc low moving through ctrl NC.
This will pose a a threat for severe thunderstorms Fri afternoon
into the evening, and will highlight this threat in HWO attm.
Thur convection will be much more sct to widely sct with no
higher than 40% fcst.
As of 400 AM Tue...
Key Messages
- Unsettled weather lingers for through the end of the work
week with multiple chances for rain/thunder.
Update: Have trended drier for the weekend, as
26/12Z guidance quicker with fropa late Fri, with lee side
cyclonic flow in its wake keeping pops 20% or less Sat and
beyond. Have adjusted generally lower than NBM beyond Wed, as
convective pattern suggests precip more sct in nature and
peaking during the diurnal cycle, with lesser chances during the
overnight pds. Will have to watch for svr potential Fri, as
latest ECM indicating robust shortwave with sfc low swinging
through ctrl NC.
Thursday - Monday: A cutoff low centered over the Midwest is
forecast to become re-integrated with the main polar jet towards
the end of the work week as a separate upper trough digs
southward out of Canada. As this feature transitions eastward, a
surface low will move across the Midwestern US with another
area of surface low pressure forming ahead of the upper trough
in the New England vicinity. This will serve to drive a cold
front through ENC late in the week/early in the weekend.
Guidance is beginning to converge on timing of highest
thunderstorm coverage on Friday, and raised PoPs to likely to
account for this trend. ECMWF continues to show a robust
shortwave rotating through the area on Friday which may support
some modest severe risk; this will need to be watched in the
coming days. High pressure is then forecast to build in behind
the front, which looks to bring some drier weather to ENC for at
least a couple of days. Highs warm up into the low 80s Thursday
- Saturday. Temps warm further into the mid-80s for the later
part of the weekend.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 645 PM Tue...
KEY MESSAGES
- Periods of IFR/MVFR through Wednesday AM
- TSRA risk tonight through Wednesday
A weak upper level wave will move through central/eastern NC,
and will support a continued risk of low CIGs, reduced VIS, and
periods of -RA through this evening. During this time, periods
of IFR CIGs are expected.
Later this evening and through the overnight hours, another
upper level system is forecast to move through the area,
accompanied by a renewed risk of low CIGs, reduced VIS, and RA.
There should be an accompanying TSRA risk as well, especially
closer to the coast from KNJM to KMRH to KHSE. Further inland,
the TSRA risk appears lower. Once the morning SHRA and TSRA
clear out, low to mid level drying is expected to lead to
improving conditions and a reduced risk of sub VFR conditions.
Afternoon TSRA may redevelop, but it will depend on if the
airmass can recover from the morning activity.
LONG TERM /Wednesday night through Sunday/...
As of 400 AM Tue...Unsettled pattern continues through the end
of the work week bringing multiple chances for rain/thunder and
sub-VFR conditions.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 645 PM Tue...
KEY MESSAGES
- Elevated winds and seas through Wednesday
- Thunderstorms with an accompanying risk of waterspouts and
strong winds tonight into Wednesday morning
A modest pressure gradient currents resides across the ENC
waters, supporting easterly winds of 10-20kt, with gusts of
20-25kt. The strongest winds, thus far, have been confined to
the coastal waters. With the modest easterly winds, seas have
been elevated, and are currently 4-6 ft. These conditions
should remain about the same through sunset this evening. Later
this evening and through the overnight hours, low pressure is
forecast to develop along the above- mentioned warm front.
Guidance differs on the strength of the low, which will factor
into how strong the winds get overnight into Wednesday morning.
Right now, the most likely scenario is a period of 15-25kt east
to southeast winds, with gusts to 30kt. Winds will then become
southerly then southwesterly as we move into Wednesday. Winds
are expected to lay down some once the switch to southwesterly
flow occurs.
The thunderstorm risk is then expected to increase through the
night tonight, and last into mid-morning Wednesday. Where
thunderstorms occur, there will be an accompanying risk of 40kt+
winds and waterspouts. The greatest risk appears to be across
the Pamlico Sound and the coastal waters south of Cape Hatteras.
LONG TERM /Wednesday night through Sunday/...
As of 400 AM Mon...Unsettled weather continues through the end
of the work week with multiple chances for rain/thunder. Winds
become southerly at 15-20 kts (gusts 15-20) and waves further
subside to 4-6 ft Wednesday. Southwesterly winds of 10-15 kts
(gusts of 15-20) are expected through the end of the work week,
with waves generally 2-4 feet. SCA conditions likely return
Saturday as next front approaches the area.
&&
.HYDROLOGY...
As of 1230 PM Tuesday...
KEY MESSAGES
- Monitoring a heavy rain/flooding risk tonight into early
Wednesday AM
A weak surface low is forecast to develop off the coast of
SC/NC this evening, and lift northeast along the ENC coast
tonight. Guidance differs on the track of this low, but along
its track there is expected to be a swath of enhanced rainfall
rates, with an areal average of 1-3" of rain. Within this swath,
probabilistic guidance suggests amounts as high as 3-7" will be
possible. The heaviest rain is expected to shift back offshore
by mid-morning Wednesday. Additional heavy rain will be possible
with any thunderstorms that redevelop on Wednesday, although
the coverage of thunderstorms is expected to be lower compared
to tonight. Over the past couple of weeks, much of ENC is
running 200-400% of normal for precipitation, which may help
support a flood/flash flood risk where the heaviest rainfall
occurs. We'll continue to monitor trends in where the heaviest
rain may setup, as hydro headlines may eventually be needed.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for AMZ135.
Small Craft Advisory from 2 AM Wednesday to 2 AM EDT Thursday
for AMZ150.
Small Craft Advisory until 11 PM EDT Wednesday for AMZ152-154.
Small Craft Advisory until 8 PM EDT Wednesday for AMZ156.
Small Craft Advisory until 2 PM EDT Wednesday for AMZ158.
Small Craft Advisory from 2 AM to 2 PM EDT Wednesday for
AMZ231.
&&
SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...RM
LONG TERM...TL/MS
AVIATION...RM/CQD/MS
MARINE...RM/CQD/MS
HYDROLOGY...MHXHazardous weather outlook, May 27, 3:38 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 338 PM EDT Tue May 27 2025 NCZ029-044>047-079>081-090-091-281945- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir- 338 PM EDT Tue May 27 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-281945- Ocracoke Island-Hatteras Island- 338 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms Wednesday morning may be capable of strong winds and brief tornadoes. Heavy rain and minor flooding will be possible as well. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-281945- Northern Outer Banks- 338 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ092-094-193-194-198-281945- Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow- 338 PM EDT Tue May 27 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Thunderstorms are possible tonight, the strongest of which will be capable of strong winds and brief tornadoes. Heavy rain and minor flooding will be possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-281945- West Carteret-East Carteret-Coastal Onslow- 338 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms are possible tonight, the strongest of which will be capable of strong winds and brief tornadoes. Heavy rain and minor flooding will be possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:27 PM EDT | Areal Flood Advisory | MHX | Onslow | 3 hr |
| May 28, 1:26 AM EDT | Areal Flood Advisory | MHX | Onslow | 3 hr |
| May 28, 2:22 AM EDT | Flash Flood Warning | MHX | Onslow | 4 hr |
| May 28, 3:45 AM EDT | Special Marine Warning | MHX | 45 min | |
| May 28, 4:58 AM EDT | Special Marine Warning | MHX | 62 min | |
| May 28, 5:57 AM EDT | Special Marine Warning | MHX | 63 min | |
| May 28, 6:56 AM EDT | Special Marine Warning | MHX | 64 min | |
| May 28, 7:49 AM EDT | Special Marine Warning | MHX | 56 min | |
| May 28, 8:48 AM EDT | Special Marine Warning | MHX | 42 min | |
| May 28, 9:36 AM EDT | Special Marine Warning | MHX | 54 min | |
| May 28, 10:46 AM EDT | Special Marine Warning | MHX | 44 min | |
| May 28, 10:47 AM EDT | Special Weather Statement | MHX | Dare | 28 min |
| May 28, 11:36 AM EDT | Special Marine Warning | MHX | 54 min | |
| May 28, 1:29 PM EDT | Special Marine Warning | MHX | 2 hr |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.